Hail, Wayne
- When
- March 12, 12:58 PM CST
- Where
- Wayne County, Seymour
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.683, -93.117
S. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A somewhat complex weather situation took place over the central U.S. on the 12th as a strong upper level system lifted northeast out of the southwest U.S. Surface low pressure moved into Kansas during the day and headed northeast into northern Missouri by evening. In many ways, the situation took the form of a classic spring severe weather pattern. Moisture was transported north on a 30 to 45 kt jet in the low levels. At the same time, a 140 kt jet in the upper levels moved over the area by evening. A strong contrast was in place with a warm front extending from the surface low into far southeast Iowa. South of the warm front, temperatures rose into the 60s to mid 70s, with dew points in the low 60s. North of the front it remained in the 40s through the day. Several rounds of convection took place with the first one affecting southeast Iowa during the early afternoon. Hail of nickel to golf ball size fell over the southeast part of the Des Moines CWA. One of the storms produced very strong straight line winds in Davis County southeast of Bloomfield. Another decaying storm north of the Des Moines area produced a brief wind gust of 60 MPH. The winds caused structural damage to at least 4 buildings with roof damage reported, one of which collapsed into a home. During the evening, thunderstorms fired over the far southeast, as well as along the 850 mb level warm front that was across central Iowa. The storms all produced hail of up to an inch in diameter. The most concentrated area of hail was over the far southeast...however one cell became severe in central Iowa and dropped nickel size hail in the Des Moines area. A few hours later, another round of scattered storms developed along the upper level frontal boundary. A storm in Marshall County produced half dollar size hail west of Marshalltown, and continued to move northeast and produce nickel size hail in Waterloo. Hail reportedly accumulated to a depth of 2 inches in the city of Waterloo as well. Hail also covered the ground in the town of Dewar, northeast of Waterloo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 12, 12:52 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1252 PM CST SUN MAR 12 2006 .SHORT TERM /THIS AFTERNOON INTO THIS EVENING/... POTENTIAL SVR WX OUTBREAK SETTING UP ACROSS CENT/SRN CWA THIS AFT INTO THIS EVE. LATEST 18Z MSAS SFC ANALYSIS SHOWS 999MB LOW OVER WCENT KN WITH WARM BOUNDARY EXTNDG EWD INTO NCENT MO...WHERE WELL DEFINED BAROCLINIC ZONE HAS SET UP. 850-700MB THETA-E ADV MAXED OUT ON THE NOSE OF 40+KT LLJ POINTING INTO SRN IA...INITIATING CURRENT ELEVATED CONVECTION ACROSS SRN CWA. AS WARM FRONT CONTS TO ADVANCE NWD THIS AFT...LOOK FOR LLVL WAA TO SCOUR OUT SHALLOW STABILITY ALLOWING FOR STORMS TO POTENTIALLY BECOME SFC BASED. DEEP (0-6KM) AND LLVL (0-1KM) SHEAR PROFILES MORE THAN FAVORABLE FOR SUPER CELLS WITH ROTATION...WITH 0-3KM SRH VALUES OFF THE CHART. LARGE HAIL FROM ELEVATED SUPERCELLS APPEARS LIKELY...WITH TOR THREAT INC IF STORMS CAN BECOME ROOTED NEAR SFC. MADE QUICK UPDATES TO THE GRIDS. UPDATED ZFP OUT SHORTLY. && .PREV DISCUSSION... (ISSUED 913 AM CST SUN MAR 12 2006) SHORT TERM /THIS AFTERNOON/... UPDATE TO TEXT FORECAST TO INCREASE AREAL COVERAGE OF POPS WITH INITIAL AREA OF SHRA/EMBEDDED TSRA. ALSO TIGHTENED UP CURRENT GRIDDED DATABASE BASED ON HOURLY TRENDS. PREV DISCUSSION... (ISSUED 400 AM CST SUN MAR 12 2006) DISCUSSION... .SIGNIFICANT SEVERE WEATHER EXPECTED THIS AFTERNOON INTO THIS EVENING ACROSS PORTIONS OF THE CWA... THE NEXT 24 HOURS WILL BE EXTREMELY BUSY AS POTENT SOUTHWEST STORM EJECTS INTO THE REGION. CURRENTLY...SFC RIDGE SLIDING ACRS S MN WITH DRY NORTHERLY FLOW ACRS IA. HOWEVER...FRONTAL BOUNDARY WHICH SLID THROUGH ON SATURDAY HAS STALLED IN OK AND S MO IN RESPONSE TO LEE SIDE CYCLOGENESIS. THIS BOUNDARY WL QUICKLY PUSH BACK NORTH TODAY AS THE LOW DEEPENS AND HEADS TO THE EAST THIS AFTERNOON. GFS AND NAM STILL DIFFER ON NORTHWARD LIMIT OF MOVEMENT WHICH HAS VERY LARGE IMPLICATIONS ON TORNADO THREAT ACRS THE CWA. SHEAR IS PEGGED WITH 0-6KM BULK SHEAR FROM 75-100KTS...BRN SHEAR OVER 200 AND 0-1KM HELICITY IN EXCESS OF 200. SO...LIMITING FACTOR (FOR TORNADOES ANYWAY) WL BE THE AVAILABILITY OF LOW LEVEL CAPE WHICH ENDS UP BEING A FUNCTION OF FRONTAL POSITIONING. GFS HAS REMAINED RATHER CONSISTENT IN ITS LOCATIONS AND SPC GUIDANCE CERTAINLY FAVORS THIS SOLUTION AS WELL. I CERTAINLY DON/T WANT TO UNDERESTIMATE ITS NORTHWARD MOVEMENT AND A LIBERAL INTERPRETATION IS PROBABLY BEST COURSE OF ACTION. THIS PUTS ANY LOCATION ALONG AND SOUTH OF THE WARM FRONT IN HIGH RISK FOR ALL TYPES OF SEVERE CONVECTION AND WL PUT THIS LINE FROM NEAR CRESTON THROUGH KDSM TO TAMA. SEVERE WEATHER REMAINS POSSIBLE NORTH OF THIS LINE AS WELL WITH ELEVATED STORMS PRODUCING LARGE HAIL. STORMS WL ALSO HAVE VERY FAST MOVEMENT WITH BUNKERS MOTION IN EXCESS OF 50KTS TO THE NORTHEAST. FARTHER NORTHWEST...PCPN TYPE AND QUANTITY BECOME A CONCERN WITH REGARDS TO SNOWFALL AMOUNTS. EST SOUNDING IS PRETTY MUCH SNOW FOR ENTIRE EVENT WITH CHANGE OVER IN FROM NORTHWOOD TO POCAHONTAS IN THE EVENING. APPEARS WE WL PUSH WARNING CRITERIA NEAR EST BUT OTHER LOCATIONS SHOULD BE LESS AS WARMER SOUNDING HOLD OFF CHANGEOVER UNTIL A SIGNIFICANT PORTION OF THE PCPN HAS FALLEN. HAVE OPTED FOR AN ADVISORY ACRS THE NORTH TONIGHT NORTH OF A POCAHONTAS TO NORTHWOOD LINE WHERE 3-6 INCHES ARE EXPECTED. SOME RESIDUAL LIGHT SNOW ON MONDAY WITH MUCH COOLER TEMPERATURES AS SYSTEM PULLS TO THE NORTHEAST. OTHERWISE...SYSTEM ON WEDNESDAY INTO EARLY THURSDAY STILL APPEARS TO BE PROBLEMATIC. GFS/EURO AND CANADIAN ALL ADVERTISE RA/SN ACRS THE CWA...GOING FORECAST HAS THIS COVERED. SNOW AMOUNTS COULD GET RATHER HIGH IF FORECAST TRACK REMAINS RELATIVELY CONSISTENT. && .DMX WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST MONDAY FOR EMMET-HANCOCK-KOSSUTH-PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH. && .SHORT TERM...STEINBUGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 920 AM CST SUN MAR 12 2006 IAZ075-084>086-093>097-131200- MAHASKA-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 920 AM CST SUN MAR 12 2006 ...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND EVENING ACROSS PORTIONS OF CENTRAL AND SOUTHERN IOWA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA...MAINLY ALONG AND SOUTH OF HIGHWAY 34. .DAY ONE...TODAY AND TONIGHT AN ISOLATED SEVERE STORM IS POSSIBLE THIS MORNING...WITH THE MAIN THREAT OF HAIL UP TO QUARTER SIZE. MORE WIDESPREAD SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. LARGE HAIL UP TO BASEBALL SIZE...DAMAGING WINDS IN EXCESS OF 60 MPH AND DAMAGING TORNADOES ARE ALL POSSIBLE. ALTHOUGH SEVERE WEATHER MAY DEVELOP BY EARLY AFTERNOON...THE TIME OF GREATEST THREAT APPEARS TO BE FROM 4 PM TO 9 PM. STORM MOVEMENT WILL BE VERY RAPID TO THE NORTHEAST AT 40 TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM IS EXPECTED TO AFFECT THE AREA LATER WEDNESDAY INTO EARLY THURSDAY. THE POTENTIAL FOR SEVERAL INCHES OF SNOW EXISTS WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY MAINLY THIS AFTERNOON AND EVENING. A PROACTIVE APPROACH TO DEPLOYING SPOTTERS WILL BE NEEDED AS THESE STORMS WILL BE MOVING VERY QUICKLY. WAITING FOR A WARNING MAY RESULT IN SPOTTERS MISSING THE STORM DUE TO THE FAST MOVEMENT. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE CONDUCTED AT 10 AM THIS MORNING. IAZ048>050-057>062-070>074-081>083-092-131200- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-TAYLOR- 920 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...MAINLY NORTH OF HIGHWAY 34 AND SOUTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT AN ISOLATED SEVERE STORM IS POSSIBLE THIS MORNING ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR...WITH THE MAIN THREAT OF HAIL UP TO QUARTER SIZE. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED BY THIS AFTERNOON AND CONTINUING INTO THE EVENING. SOME OF THESE STORMS WILL BE SEVERE WITH THE MAIN THREAT FROM LARGE HAIL UP TO BASEBALL SIZE. DAMAGING WINDS AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. A WARM FRONT ENTERING FAR SOUTH IOWA WILL BE THE FOCUS FOR THE THUNDERSTORMS AND IF THIS FRONT ENDS UP FARTHER NORTH...THE THREAT FOR WIND AND TORNADOES MAY INCREASE. THE SEVERE WEATHER THREAT WILL LIKELY BEGIN BY EARLY AFTERNOON WITH THE GREATEST THREAT FROM 4 PM TO 9PM. STORM MOVEMENT WILL BE VERY FAST TO THE NORTHEAST AT 40 TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM IS EXPECTED TO AFFECT THE AREA LATER WEDNESDAY INTO EARLY THURSDAY. THE POTENTIAL FOR SEVERAL INCHES OF SNOW EXISTS WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED MAINLY THIS AFTERNOON AND EVENING. A PROACTIVE APPROACH TO DEPLOYING SPOTTERS WILL BE NEEDED AS THESE STORMS WILL BE MOVING VERY QUICKLY. WAITING FOR A WARNING MAY RESULT IN SPOTTERS MISSING THE STORM DUE TO THE FAST MOVEMENT. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE CONDUCTED AT 10 AM THIS MORNING. IAZ017-024>028-033>039-044>047-131200- CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE- 920 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTH OF HIGHWAY 30 AND SOUTH OF HIGHWAY 3. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. SOME LARGE HAIL IS POSSIBLE WITH THESE STORMS AS THEY RACE NORTHEAST AT 40 TO 60 MPH. ANY RAIN WILL CHANGE TO SNOW TONIGHT WITH SOME LIGHT ACCUMULATIONS POSSIBLE BY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM IS EXPECTED TO AFFECT THE AREA LATER WEDNESDAY INTO EARLY THURSDAY. THE POTENTIAL FOR SEVERAL INCHES OF SNOW EXISTS WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE CONDUCTED AT 10 AM THIS MORNING. IAZ004>007-015-016-023-131200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS- 920 AM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT RAIN AND SNOW IS EXPECTED TO DEVELOP BY THIS AFTERNOON CHANGING TO ALL SNOW THIS EVENING. THE SNOW WILL CONTINUE OVERNIGHT BEFORE TAPERING TO FLURRIES MONDAY MORNING. SNOWFALL OF 3 TO 6 INCHES WITH ISOLATED HIGH AMOUNTS ARE POSSIBLE. IN ADDITION...WINDS WILL INCREASE FROM THE NORTH OVERNIGHT PRODUCING SOME BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM IS EXPECTED TO AFFECT THE AREA LATER WEDNESDAY INTO EARLY THURSDAY. THE POTENTIAL FOR SEVERAL INCHES OF SNOW EXISTS WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...REPORTS OF SNOW AMOUNTS WOULD BE APPRECIATED. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE CONDUCTED AT 10 AM THIS MORNING. COGIL/KINNEY
The Des Moines radar (KDMX), 127 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
17 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495974, 5495975, 5495976, 5495987, 5495977, 5495978, 5495979, 5495980, 5495981, 5495982, 5495983, 5495984, 5495985, 5495992, 5495986, 5495988, 5495989, 5495991, 5495990.